Results 1 to 9 of 9

Thread: dizziness/vertigo during bowel program

  1. #1

    dizziness/vertigo during bowel program

    I've been getting increased dizziness and lately vertigo, where the room was spinning, late in the bowel program (which lasts several hours).

    Is there anything I can do to reduce this? This is typically after taking lactulose. But I've been taking lactulose for a long time and never had such bad dizziness.

    I'm concerned I'll pass out and fall off the toilet to be honest. At least if it keeps getting worse. (The symptoms go away on their own after about 30 minutes for now).

  2. #2
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    18,088
    You know, there is a virus going around that is causing dizziness. I seem to have it right now too. When I get into bed, the freaking walls spin. I actually vomited from it three times last week.

    Did it just start? Mine's been around about two weeks now.
    Make America Sane Again. lol

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  3. #3
    Quote Originally Posted by lynnifer View Post
    You know, there is a virus going around that is causing dizziness. I seem to have it right now too. When I get into bed, the freaking walls spin. I actually vomited from it three times last week.

    Did it just start? Mine's been around about two weeks now.
    Well, it just happens during the bowel program actually. And I don't have any other symptoms of a virus.

  4. #4
    Given the time of year, my first thought would be that maybe you are a little dehydrated? Are you drinking enough? Have you made any dietary changes or any changes to other medications. I would be interested in knowing what your blood pressure is during these episodes.

    In the meantime, if possible, try elevating your legs when you are on the commode. I know that it may not be possible, but if it is, it may help.

    ckf

  5. #5
    I agree with the dehydration and consequent low blood pressure causing symptoms like this. Lactulose will suck a lot of water into the bowel so it doesn't get absorbed into the body. So you get dehydrated easily and must drink extra fluids. Don't just drink water. Drink sports drinks and other things that also replenish salts.

    Do you strain/push with your bowels? That also drops your blood pressure a little. So if you are dehydrated and straining... that can be a bad combination and you can pass out on the toilet.

    My Dad just went through a bad period bowels wise. For awhile he was taking lactulose and other laxatives that are dehydrating. He needed to drink over 4 liters a day to keep up! He also had periods of getting lightheaded/"dizzy"on the toilet from straining while being a little dehydrated. But if he drank enough, it didn't happen.

    Do you have a blood pressure cuff? You can at least check your blood pressure before you go on the toilet.

  6. #6
    hlh, that sounds exactly like what's happening. There is a lot of liquid expelled and a lot of straining too. I'll try drinking more and see if that helps. I was drinking a bit less because drinking too much can require extra cathing which I try not to do during the bowel program, which has been lately lasting so many hours I'd need to cath during it if I drank too much. I have some Vitaminwater I'll try too. I hope I don't pass out, as I live alone, which is why the sensation of almost passing out was concerning me.

  7. #7
    Do you have a gastroenterologist helping you? My Dad found one with an interest in neurogenic bowel who has been helpful.

    It it is not good if you are expelling a lot of liquid with your stool... You are getting dehydrated for sure. Your electrolytes can also get messed up, making you feel worse, so be sure to check in with your doctor and tell them what your bowels are like. I understand exactly why you are drinking less to avoid needing to cath. The timing can be rough and if you need to do both at the same time.... Ugh. Always cath right before bowels if you can, keep something to drink in the bathroom with you, keep a phone in the bathroom with you.

    Maybe there is something you can take instead of Lactulose that is less dehydrating, or a combination of things. Miralax twice a day (or more), Linzess, misoprostol, Trulance, Peristeen, Movantik if you are on opioids etc...

  8. #8
    Agree with the advice above/ The one caution I would add is to change one thing at a time, wait 5-7 days and see if the change helps. I would try something other than the lactulose - almost any of the alternatives listed should work and are less dehydrating.
    ckf

  9. #9
    I tried hlh's suggestions, I've had a couple of bottles of VitaminWater before starting the program. The dizziness and vertigo have mainly gone away. Thanks for the tip.
    Last edited by xsfxsf; 07-28-2017 at 12:36 PM.

Similar Threads

  1. bowel program.
    By PC720 in forum Care
    Replies: 8
    Last Post: 05-13-2014, 03:13 PM
  2. Bowel program much better!
    By Mona~on~wheels in forum Care
    Replies: 23
    Last Post: 04-10-2011, 01:04 PM
  3. Replies: 4
    Last Post: 03-01-2009, 03:01 PM
  4. bowel program
    By cptf830 in forum Care
    Replies: 5
    Last Post: 07-23-2007, 12:05 AM
  5. Bowel program
    By juliez in forum Care
    Replies: 2
    Last Post: 02-03-2003, 09:16 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •